'Last August, my nine-year-old daughter, Lexie, complained of a blurry patch on her eye. Our GP sent us to a specialist pediatrician at John Radcliffe Hospital in Oxford, who sent her for an MRI brain scan and lumbar puncture. Subsequent tests at London's Guy's Hospital confirmed a probable case of toxoplasmosis. Although it wasn't imminently sight-threatening, and it might have resolved itself, it was near a part of the retina and, in our doctor's view, ought to be treated.
He prescribed two antibiotics, plus 80 mg of prednisolone (which is within pediatric recommended limits, but 20 mg over the maximum adult daily dosage). When we went to pick up the prescription, the pharmacy stopped to check with our doctor that it was correct since the dosage was so high. When we asked him about side effects, he said she might develop a rash.
Within 24 hours of commencing treatment, Lexie was deeply ill with side effects; immediately her face ballooned. We were told that she should lead a normal life, so we sent her to school, and swimming, although she was often too ill to stay. By November, she had put on an enormous amount of weight and had terrible pains, holes in her tongue and black stools, which we later found out indicated internal bleeding. At this point we pleaded with the pediatrician to take her off the drug, but all he would say is: 'You can't stop steroids.'
Finally, on a Thursday when she was in excruciating pain, we took her to the hospital. After many hours, she was eventually found to have chickenpox. The doctors also mentioned that she could have a disseminated herpes simplex infection. It was only then that we learned the drugs had basically left her without an immune system and that she could die from anything, even a a cold sore. By Saturday, she went into intensive care and lost consciousness. An hour later she died.' - A McConnell, Oxford. (See Viewpoint, p 6, for comment.)